EMAIL THIS PAGE TO A FRIEND

South Dakota medicine : the journal of the South Dakota State Medical Association

Propafenone associated severe central nervous system and cardiovascular toxicity due to mirtazapine: a case of severe drug interaction.


PMID 24791374

Abstract

We describe a rare case of severe drug-drug interaction between propafenone and mirtazapine leading to propafenone toxicity. A 69-year-old Caucasian male taking propafenone for atrial fibrillation was prescribed mirtazapine for insomnia. Subsequent to the first dose of mirtazapine the patient experienced seizures, bradycardia and prolonged QRS as well as QTc intervals on EKG. The patient was admitted to the ICU and recovered after supportive management. Propafenone is an established class IC antiarrhythmic drug commonly used in the treatment of atrial fibrillation. It is metabolized through the CYP4502D6 pathway. Five to 10 percent of Caucasians are poor metabolizers. Mirtazapine is a commonly prescribed antidepressant drug, which is also metabolized through and may modulate the CYP4502D6 pathway leading to altered metabolism of propafenone and possible adverse effects. In this case, toxicity was reversed once the offending drugs were discontinued. An extensive review of the literature revealed this to be the first described case of drug interaction between propafenone and mirtazapine.